Alert archive / California / Freeze Warnings in 2016

Freeze Warning 6, NWS San Francisco Bay Area, CA

December 26, 20167 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 26, 2016, 10:56 PM PST for 7 counties in California. It took effect at Dec 27, 2016, 12:15 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2016, 10:56 PM PST (06:56 UTC)
In effect from
Dec 27, 2016, 12:15 AM PST
Expired
Dec 27, 2016, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 56 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 6.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS76 KMTR 270656
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1056 PM PST MON DEC 26 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

CAZ506-271700-
/O.NEW.KMTR.FZ.W.0006.161227T0656Z-161227T1700Z/
NORTH BAY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK
1056 PM PST MON DEC 26 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...


* TEMPERATURE...LOWS IN THE MID TO UPPER 20S.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ510-271700-
/O.NEW.KMTR.FZ.W.0006.161227T0656Z-161227T1700Z/
EAST BAY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...CONCORD...ANTIOCH...LIVERMORE...
WALNUT CREEK...PLEASANTON...PITTSBURG...SAN RAMON
1056 PM PST MON DEC 26 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST TUESDAY. 

* TEMPERATURE...LOWS IN THE MID 20S TO NEAR 30.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ516-271700-
/O.NEW.KMTR.FZ.W.0006.161227T0656Z-161227T1700Z/
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
INCLUDING THE CITIES OF...GREENFIELD...KING CITY
1056 PM PST MON DEC 26 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST TUESDAY. 

* TEMPERATURE...LOWS IN THE MID TO UPPER 20S.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ518-271700-
/O.NEW.KMTR.FZ.W.0006.161227T0656Z-161227T1700Z/
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
1056 PM PST MON DEC 26 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST TUESDAY. 

* TEMPERATURE...LOWS IN THE MID TO UPPER 20S.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
480 
WWUS76 KMTR 270819 CCA 
NPWMTR

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1219 AM PST TUE DEC 27 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

CAZ506-271700-
/O.COR.KMTR.FZ.W.0006.161227T0815Z-161227T1700Z/
NORTH BAY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK
1219 AM PST TUE DEC 27 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...


* TEMPERATURE...LOWS IN THE MID 20S TO NEAR 30.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ510-271700-
/O.NEW.KMTR.FZ.W.0006.161227T0819Z-161227T1700Z/
EAST BAY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...CONCORD...ANTIOCH...LIVERMORE...
WALNUT CREEK...PLEASANTON...PITTSBURG...SAN RAMON
1219 AM PST TUE DEC 27 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST TUESDAY. 

* TEMPERATURE...LOWS IN THE MID 20S TO NEAR 30.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ516-271700-
/O.COR.KMTR.FZ.W.0006.161227T0816Z-161227T1700Z/
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
INCLUDING THE CITIES OF...GREENFIELD...KING CITY
1219 AM PST TUE DEC 27 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST TUESDAY. 

* TEMPERATURE...LOWS IN THE MID 20S TO NEAR 30.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ518-271700-
/O.COR.KMTR.FZ.W.0006.161227T0816Z-161227T1700Z/
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
1219 AM PST TUE DEC 27 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST TUESDAY. 

* TEMPERATURE...LOWS IN THE MID TO UPPER 20S.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT 
  OUTDOOR PLUMBING FIXTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 26, 10:04 PM PST, 52 minutes earlier.

Area forecast discussion, Dec 26, 10:04 PM PST, 52 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1004 PM PST Mon Dec 26 2016

.SYNOPSIS...Dry conditions are expected to continue through
Thursday, along with a modest warming trend in daytime temperatures.
It will be chilly again tonight, especially in the valleys, then
nighttime temperatures should begin to moderate. Rain chances
start to return around Thursday night, with cool and unsettled
weather conditions projected for the upcoming weekend.

&&

.DISCUSSION...As of 8:35 PM PST Monday...Except for some thin
cirrus clouds, skies are clear across our region this evening.
These clear skies are allowing for efficient radiational cooling.
By 8 pm temperatures had already dropped into the 30s in the
North Bay Valleys. In addition, temperatures in the North Bay are
currently a few degrees cooler than 24 hours ago. High clouds
associated with a weather system moving into the Pacific Northwest
are forecast to overspread at least the northern portion of our
forecast area overnight. These clouds should have at least a
slight moderating effect on temperatures by slowing the cooling
process after midnight. The upshot is that overnight lows tonight
will probably end up being close to what they were last night. So
we can expect most inland valleys to drop to about the freezing
mark late tonight, or slightly lower, and areas of frost are
likely by sunrise Tuesday. However, widespread and prolonged sub-
freezing temperatures are not expected.

Over the next few days an upper level high pressure ridge is
forecast to build over California, resulting in a general warming
of the airmass over our region. Daytime highs will warm into the
upper 50s to mid 60s in most areas by Wednesday and Thursday.
Overnight temperatures will still be cool due to clear skies and
long mid-winter nights, but after tonight we can expect more
moderate nighttime temps with overnight lows expected to remain
above freezing in most areas.

No forecast updates are needed this evening.

From previous discussion...Towards the end of the week, the upper
low now offshore from southern California is forecast to lift to
the northeast and move inland over southern California. Latest
longer range model solutions differ as to whether and to what
degree the northern portion of the associated precipitation shield
will spread into our area. However, the just-received 18Z GFS is
now trending a bit farther northward, and thus in the direction of
both the 00Z and 12Z runs of the ECMWF, which do spread some light
precip into the southern half of our CWA on Friday.

In the longer range, models basically agree in building an
offshore high amplitude ridge northward into the Gulf of Alaska,
but differ in the details. And have noted that the latest ECMWF
output is trending away from its earlier undercutting solution and
now becoming more consistent with the GFS and Canadian model
forecasts. There is thus increasing consensus in the direction of
one or more cold upper level disturbances moving southward down
the eastern periphery of the ridge and through our area. It's
still a long ways out, but there are hints in the direction of the
classic pattern associated with low elevation snow events for our
area by the first couple of days of January.

&&

.AVIATION...As of 10:00 PM PST Monday...Skies are mostly clear as
the low pressure system is now off the southern California coast
and moving slowly south. Easterly flow over the area has weakened
and winds should become light and variable overnight. Seabreeze
winds should return Tuesday afternoon.

Vicinity of KSFO...VFR.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR.

&&

.MARINE...as of 10:00 PM PST Monday...Low pressure off the
southern California coast continues to drift south. High pressure
will build over the eastern Pacific on Tuesday. Northwest winds
will be strongest in the southern waters beginning Tuesday
afternoon and continuing through the week. A long-period swell
train is forecast to arrive on Tuesday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...NONE.

&&

PUBLIC FORECAST: Dykema/Blier
AVIATION: W Pi
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Dec 26, 1:45 PM PST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
145 PM PST MON DEC 26 2016

CAZ006-505>513-516>518-528>530-271500-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
145 PM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
CALIFORNIA.

.DAY ONE...TONIGHT

TONIGHT LOOKS LIKE BASICALLY A REPEAT OF LAST NIGHT, WITH COLD OVERNIGHT
TEMPERATURES AGAIN OCCURRING IN THE VALLEYS. THERE TEMPERATURES
WILL DROP TO FREEZING OR BELOW TOWARDS DAWN, ALONG WITH DEVELOPMENT
OF AREAS OF FROST. NEAR THE BAYS, MINIMUM TEMPERATURES WILL
MOSTLY BE CONFINED TO THE MID 30S TO LOWER 40S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THURSDAY, ALONG
WITH A MODEST WARMING TREND IN DAYTIME TEMPERATURES. NIGHTTIME
TEMPERATURES WILL MODERATE, THOUGH WITH NEAR FREEZING OVERNIGHT
LOWS AND PATCHES OF FROST STILL POSSIBLE IN THE COLDEST VALLEY
LOCATIONS.

RAIN CHANCES START TO RETURN AROUND THURSDAY NIGHT, WITH COOL AND
UNSETTLED CONDITIONS THEN CONTINUING THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in California, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.